The following information has been compiled in order to ease the understanding of liver toxicity, or drug induced liver injury (acronym DILI), and how to focus this kind of secondary reaction, without leaving the patient without a good therapeutic option.}
The searches has been consulted in May 2018.
|#||Database / Reference||Comments||Website|
|1||Livertox||Adverse events are typically graded on a scale of 0 to 4. Grades for severity of liver test abnormalities and symptoms of liver injury have been developed and standardized and are used in many publications of clinical trials and studies of new medications. A commonly used grading system is that developed by the Acquired Immune Deficiency Syndrome (AIDS) Clinical Trials Group (CTG). In this system, the following levels are used to assess severity, with the values expressed as multiples of the upper limit of the normal range (ULN).||https://livertox.nih.gov/Severity.html|
|2||Appendix B: MedDRA Concept Descriptions
MedDRA Introductory Guide Version 21.0 76
March 2018 / 000148
|Hy’s law is used as an indicator for potential drug-induced liver injury. To be considered a potential “Hy’s law” case, the following three components must all be met:
• Elevation of aminotransferases, e.g., alanine aminotransferase (ALT) and aspartate aminotransferase (AST), of >3x upper limit of normal (ULN)
• Alkaline phosphatase (ALP) <2x ULN
• Increase in total bilirubin ≥2x ULN
|3||FDA Guidance for Industry on Drug-Induced Liver Injury: Premarketing Clinical Evaluation.||However, the most specific finding to date is a finding of cases of serum aminotransferase elevation together with elevated bilirubin concentration (and no evidence of biliary obstruction or impaired ability to conjugate bilirubin) in some trial subjects (i.e., Hy’s Law cases)||https://www.federalregister.gov/documents/2009/07/30/E9-18135/guidance-for-industry-on-drug-induced-liver-injury-premarketing-clinical-evaluation-availability|
|4||Sabin C. Pitfalls of Assessing Hepatotoxicity in Trials and Observational Cohorts. Clin Infect Dis 2004; 38 (Suppl 2): S56–S64||The most common approach to the definition of hepatotoxicity is to consider elevations in ALT or aspartate aminotransferase (AST) levels above a certain threshold, as proposed by the AIDS Clinical Trials Group (ACTG)  for use in its trials. Under this definition, severe hepatotoxicity (grade 3 or 4) is defined as an increase in ALT and/or AST levels (whichever is higher) to >5 times the ULN.||https://academic.oup.com/cid/article/38/Supplement_2/S56/330764|
|5||Bezabeh S. Clinically significant liver injury in patients treated with natalizumab. Aliment Pharmacol Ther 2010; 31: 1028–1035||According to ‘Hy’s rule’, an increased risk for serious outcomes with DILI is predicated on the following three components of serum biochemical results: alanine aminotransferase (ALT) >3· upper limit of normal (ULN), total bilirubin >2· ULN and AP </=1.5· ULN.||https://onlinelibrary.wiley.com/doi/pdf/10.1111/j.1365-2036.2010.04262.x|
A complementary comment, taken from Livertox:
Serum Enzyme Elevations. ALT or alkaline phosphatase (Alk P) levels rise above normal, but rarely above 20 times the upper limit of the normal range (ULN) for ALT or 5 times ULN for Alk P without the development of jaundice and symptoms. Asymptomatic enzyme elevations may be transient and detected only because of routine monitoring or may be found during evaluation of an unrelated problem. Serum enzymes improve rapidly (within 2 to 4 weeks) of stopping the medication, but also may improve spontaneously even with continuation of drug (which is sometimes referred to as «adaption»). The appearance of serum enzyme elevations during drug therapy often leads to the decision to decrease the dose or stop the medication, but the level or duration of elevations that calls for such a decision is often unclear. The occurrence of symptoms or jaundice should lead to prompt discontinuation. In addition, any elevation of ALT above 10 times the ULN and persistent elevations above 3 times the ULN are appropriate criteria to stop a medication, particularly if it has been implicated in causing severe drug induced liver injury or is a new medication with uncertain potential for hepatotoxicity.
Drugs. Almost all medications have been associated with a 1% to 5% rate of asymptomatic serum enzyme elevations during the first few months of therapy, but the pattern is most typical of isoniazid, the antiretroviral agents, methotrexate, tacrine, aspirin and acetaminophen. The rate of serum enzyme elevations is also dependent upon the criteria for «elevations» and the frequency of monitoring.
Criteria for Definition. Elements important in defining serum enzyme elevations without jaundice include:
Latency of 2 to 48 weeks
No or minimal and nonspecific symptoms
Serum ALT rising above normal but less than 20 times ULN, and/or
Alkaline phosphatase levels rising above normal but less than 5 times ULN
Bilirubin not rising to levels associated with jaundicel (total <2.5 mg/dL)
Spontaneous decrease into the normal range or improvement on stopping medication within 4 weeks.
In: https://livertox.nih.gov/Phenotypes_enzy.html consulted 13 May 2018